Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 266, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2003, 3:17 PM CDT for Fayette County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 3:17 PM CDT (20:17 UTC)
- Expired
- May 16, 2003, 4:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Fayette County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 162017 SVRBHM ALC057-162115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 415 PM CDT * AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GLEN ALLEN...MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BAZEMORE... BERRY AND STUDDARDS CROSSROADS. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3392 8783 3372 8788 3362 8755 3385 8753 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM CDT, 47 minutes earlier.
Area forecast discussion, May 16, 2:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 230 PM CDT FRI MAY 16 2003 SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES ARE THE SHORT TERM PROBLEMS. CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT OVER NORTHERN COUNTIES UNTIL 7 PM. STRONGEST STORMS AT 215 PM WERE NW OF BIRMINGHAM. WITH HIGH INSTABILITY...CAPES 2500-3000...LIFTED INDICES BETWEEN -5 AND -8...EXPECT SEVERE THUNDERSTORMS TO CONTINUE FOR THE NEXT COUPLE OF HOURS...MAINLY NORTH OF INTERSTATE 20. WILL MONITOR AREAS OF HEAVY RAINFALL AS WELL...IN FAR NORTHERN AREAS. SOUTHERN PARTS OF THE AREA MAY SEE SOME SHOWERS AND STORMS...BUT NOTHING TO SEVERE IS EXPECTED AS WARM MID LEVEL CAP SHOULD INHIBIT SIGNIFICANT CONVECTION THERE. TONIGHT...EXPECT SHOWERS AND STORMS TO DIE DOWN THIS EVENING. WILL GO SLIGHT CHANCE NORTH OVERNIGHT WERE FORCING WILL BE BETTER. WILL MENTION FOG AND LOW CLOUDS LATE SOUTH WITH PLENTY OF MOISTURE IN PLACE AND LIGHT WINDS. GENERALLY EXPECT TEMPS A LITTLE WARMER THAN LAST NIGHT...AROUND 70 DEGREES. SATURDAY...WITH THE APPROACH OF A WEAKENING UPPER LOW PRESSURE SYSTEM FROM THE WEST...EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO ONCE AGAIN DEVELOP. SOME STORMS MAY ONCE AGAIN BE STRONG TO SEVERE WITH SUFFICIENT WIND SHEAR AND HIGH INSTABILITY. SUNDAY APPEARS TO BE THE WETTEST DAY OF THE WEEKEND WITH THE LOW PRESSURE SYSTEM NEARLY ON TOP OF THE AREA. EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT MUCH OF THE DAY. HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN. BEYOND SUNDAY...KEPT PRECIP IN THE FORECAST AS WET PATTERN IS FORECAST TO CONTINUE WITH PLENTY OF MOISTURE AND LIFT FORECAST TO BE IN PLACE ACROSS THE AREA. A FRONT IS FORECAST TO STALL OUT ACROSS AREA BY MIDWEEK. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. BHM 071/087 069/082 067 24564 MGM 069 088 070/084 068 13364 .BHM...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALZ011>015- 017>029-034...ROUGHLY NORTH OF A CARROLLTON TO WEDOWEE LINE. MBS/91
Hazardous weather outlook, May 16, 1:23 PM CDT, 1 hour 54 minutes before
ALZ011>015-017>050-162000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO ANNISTON LINE THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. BRIEF HEAVY RAINFALL IS POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. SOME LOCATIONS THAT RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED BY THIS ADDITIONAL RAINFALL. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO ANNISTON LINE. THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:15 PM CDT | Tornado Warning | BMX | Marion | 30 min |
| May 16, 1:35 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 55 min |
| May 16, 1:45 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 30 min |
| May 16, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 60 min |
| May 16, 2:46 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 59 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 21 min |
| May 16, 2:54 PM CDT | Tornado Warning | BMX | Walker | 51 min |
| May 16, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 59 min |
| May 16, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| May 16, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 54 min |
| May 16, 4:59 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 16, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| May 16, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 51 min |
| May 16, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 37 min |
| May 16, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 41 min |
| May 16, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 9 min |
| May 16, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 33 min |
| May 16, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 46 min |
| May 16, 6:02 PM CDT | Flash Flood Warning | BMX | Talladega | 3 hr |
| May 16, 6:05 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 25 min |
| May 16, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 31 min |
| May 16, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.